Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 372, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2008, 1:53 PM CDT for Elmore County, Macon County, Montgomery County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2008, 1:53 PM CDT (18:53 UTC)
- Expired
- Jul 12, 2008, 2:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Elmore County, AL, Macon County, AL, Montgomery County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 2:12 PM CDT | TSTM WND DMG | 1 E Claud, AL | TREES DOWN ALONG HWY 14 JUST EAST OF CLAUD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1774 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 121853
SVRBMX
ALC051-087-101-121930-
/O.NEW.KBMX.SV.W.0372.080712T1853Z-080712T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
153 PM CDT SAT JUL 12 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF WETUMPKA...
NORTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
WEST CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 230 PM CDT
* AT 150 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR WETUMPKA...AND MOVING SOUTHEAST
AT 13 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLUE RIDGE BY 200 PM CDT...
EMERALD MOUNTAIN BY 215 PM CDT...
MOUNT MEIGS...WAUGH AND AUBURN UNIVERSITY IN MONTGOMERY BY 230 PM
CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3228 8619 3257 8631 3266 8609 3246 8590
3245 8594 3246 8599 3242 8601 3239 8601
3236 8600
TIME...MOT...LOC 1853Z 331DEG 12KT 3252 8617
$$
17/KLAWS1 follow-up statement
000
WWUS54 KBMX 121914
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT SAT JUL 12 2008
ALC051-087-101-121930-
/O.CON.KBMX.SV.W.0372.000000T0000Z-080712T1930Z/
MONTGOMERY AL-MACON AL-ELMORE AL-
214 PM CDT SAT JUL 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN ELMORE...WEST CENTRAL MACON AND NORTHEASTERN
MONTGOMERY COUNTIES...
AT 209 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WARE...OR ABOUT 9 MILES EAST OF WETUMPKA...MOVING SOUTHEAST AT 17
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WARE BY 220 PM CDT...
BRASSELL AND 6 MILES NORTHEAST OF WAUGH BY 230 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3251 8622 3263 8607 3246 8590 3245 8594
3246 8599 3242 8601 3236 8600 3233 8607
TIME...MOT...LOC 1914Z 321DEG 14KT 3248 8604
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:53 PM CDT, 0 minutes earlier.
Area forecast discussion, Jul 12, 1:53 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 153 PM CDT SAT JUL 12 2008 .UPDATED...FOR TODAY. && .DISCUSSION... MAKING ANOTHER UPDATE THIS AFTERNOON TO TODAYS FORECAST...TO RAISE POPS TO LIKELY ACROSS THE SOUTHEAST. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO GENERATE ALONG A CONVERGENCE ZONE GENERALLY ALONG I 65 THIS AFTERNOON. THE BULK OF THE SHOWERS AND THUNDERSTORMS WILL BE SOUTH OF I 20 FOR THE REST OF THE AFTERNOON. ONGOING SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS THIS AFTERNOON WILL BE STRONG ALONG WITH ISOLATED SEVERE THUNDERSTORMS. UPDATES HAVE BEEN SENT. 16 && .AVIATION...18Z TAF DISCUSSION. ONGOING CONVECTION ACROSS CENTRAL ALABAMA THIS AFTERNOON. CENTRAL ALABAMA ACTUALLY IN A CONVERGENCE ZONE IN BETWEEN AN AREA OF LOW PRESSURE TO THE EAST AND HIGH PRESSURE TO THE WEST. THIS CAN REALLY BE SEEN WELL FROM VISIBLE THIS AFTERNOON. THIS PUTS THE MOST LIKELY ZONE OF MOISTURE RIGHT ALONG I 65. MOST TAF LOCATIONS WILL SEE THUNDERSTORMS THIS AFTERNOON...SO WITH PREDOMINATE VCTS AND TEMPO 18 TO 21 Z FOR TSRA WITH REDUCED VIS AND STRONGER WINDS. VIS MAY DROP DOWN BRIEFLY TO IFR CONDITIONS DURING A THUNDERSTORM ALONG WITH HEAVY DOWNPOURS. THINGS CALM DOWN AFTER 00Z. WENT AHEAD AND ADDED MVFR BR FOR ALL BUT BHM AND MGM. COLD FRONT WILL BEGIN TO SAG SOUTHWARD DURING THE DAY SUNDAY. HAVE ADDED VCTS FOR THE NORTHERN TAFS BY 15Z AS ACTIVITY MAY GET GOING FAIRLY QUICKLY AGAIN TOMORROW. 16 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 16
Hazardous weather outlook, Jul 12, 1:10 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 110 PM CDT SAT JUL 12 2008 ALZ011>015-017>050-131130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 110 PM CDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THROUGH 8 PM ACROSS ALL OF CENTRAL ALABAMA...WITH THE MOST CONCENTRATED ACTIVITY NEAR AND EAST OF INTERSTATE 65. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...DEADLY LIGHTNING...AND WIND GUSTS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA SUNDAY...GENERALLY FROM 1 PM THROUGH 10 PM. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 65 MPH... LOCALIZED HEAVY RAIN...DEADLY LIGHTNING...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. BUT A FEW SEVERE STORMS MAY REQUIRE WARNINGS SUNDAY AFTERNOON AND EVENING. STEFKOVICH
In the hours before
Special weather statement, Jul 12, 11:14 AM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1114 AM CDT SAT JUL 12 2008 ALZ026-027-121700- ST. CLAIR-TALLADEGA- 1114 AM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR AND TALLADEGA COUNTIES UNTIL NOON CDT... AT 1110 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR PELL CITY...MOVING EAST AT 16 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ST. CLAIR COUNTY AIRPORT. LINCOLN. HOWELLS COVE. JACKSON SHOALS. TALLADEGA SUPERSPEEDWAY. TALLADEGA. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TG
Special weather statement, Jul 12, 11:46 AM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1146 AM CDT SAT JUL 12 2008 ALZ025-027-035-036-121730- CHILTON-COOSA-SHELBY-TALLADEGA- 1146 AM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT FOR CHILTON...COOSA...SHELBY AND TALLADEGA COUNTIES UNTIL 1230 PM CDT... AT 1146 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR TALLADEGA SPRINGS...MOVING SOUTHEAST AT 16 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TALLADEGA SPRINGS. BLUE SPRINGS. MARBLE VALLEY. STRICKLAND CROSSROADS. LAY LAKE DAM. UNITY. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. IF ON OR NEAR LAY LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TG
Special weather statement, Jul 12, 11:47 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1147 AM CDT SAT JUL 12 2008 ALZ018-019-026-027-121730- CALHOUN-ETOWAH-ST. CLAIR-TALLADEGA- 1147 AM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...ETOWAH...ST. CLAIR AND TALLADEGA COUNTIES UNTIL 1230 PM CDT... AT 1142 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHEAST OF STEELE... OR 8 MILES WEST OF MARKTON...MOVING SOUTHEAST AT 14 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WILLIAMS. RAGLAND. OHATCHEE. SAKS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Jul 12, 12:28 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1228 PM CDT SAT JUL 12 2008 ALZ018>021-121815- CALHOUN-CHEROKEE-CLEBURNE-ETOWAH- 1228 PM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CHEROKEE...CLEBURNE AND ETOWAH COUNTIES UNTIL 115 PM CDT... AT 1223 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF HOKES BLUFF...MOVING SOUTHEAST AT 13 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... REAVES. JACKSONVILLE. SAKS. BLUE MOUNTAIN. LIBERTY HILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Jul 12, 1:33 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 133 PM CDT SAT JUL 12 2008 ALZ021-121915- CLEBURNE- 133 PM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT FOR CLEBURNE COUNTY UNTIL 215 PM CDT... AT 132 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MARS HILLS...OR 10 MILES NORTHWEST OF TALLAPOOSA... MOVING SOUTHEAST AT 9 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OAK LEVEL. MARS HILLS. MUSCADINE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Local storm report, Jul 12, 1:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND DMG 1 E JACKSONVILLE 33.81N 85.74W
07/12/2008 CALHOUN AL EMERGENCY MNGR
TWO TREES REPORTED DOWN NEAR THE HOLLINGSWORTH ROAD AND
HWY 9 INTERSECTION
1145 AM LIGHTNING 5 S TALLADEGA 33.36N 86.10W
07/12/2008 TALLADEGA AL EMERGENCY MNGR
LIGHTNING STRUCK A TREE CAUSING IT TO FALL ON AN OCCUPIED
VEHICLE...ENTRAPMENT...BUT NO REPORTED INJURIES.
&&
KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:01 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery | 28 min |
| Jul 12, 1:57 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Tallapoosa | 48 min |
| Jul 12, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 32 min |
| Jul 12, 2:25 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 30 min |
| Jul 12, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.